MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC REDUCTION FORCEPS WITH POINTS SPEED LOCK 205MM

WRIGHTS LANE SYNTHES USA PRODUCTS LLC REDUCTION FORCEPS WITH POINTS SPEED LOCK 205MM
Model Number 399.78
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information not available for reporting.Supplier lot number: a7qa41.Device is an instrument and is not implanted/explanted.A review of the device history records has been requested.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an open reduction internal fixation (orif) of the proximal femur on (b)(6) 2018, the surgeon was attempting to reduce the fracture with the reduction forceps with points when one of the legs of the clamp broke.The broken fragment was removed and a new clamp was used.Surgery was delayed an unspecified amount of time.No patient harm was reported.This report is for one (1) reduction forceps with points.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Patient ethnicity is unknown.Part: 399.78; synthes lot: 5631846; supplier lot: a7qa41 (wo 917628, wo 917632); release to warehouse date: n/a; manufacture site: n/a; part expiration date: n/a; list of nonconformance¿s (ncs): n/a.The lot a7qa41 consists of 2 different tuttlingen production lots (wo) manufacturing date and works order numbers are as follows: manufacturing date qty.Wo #.October 18, 2007 49,00 917628 , october 18, 2007 50,00 917632.A review of the 2 device history records show that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the materials, components and final product met inspection records.All parts were inspected for important features and for function 100% at the final inspection and found to be all conforming.No ncs were started for these lots.No nonconformance reports (ncrs) were generated during the production of this device.Review of the device history record of tuttlingen showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.Service & repair evaluation the customer reported that one of the legs on the clamp was broken.The repair technician reported the right point of the forceps broke off and was missing.Damaged component is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Investigation flow: broken visual inspection: visual inspection performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.The right forceps tong component has broken at an oblique angle just distal to the pivot screw.The broken off portion of the device was not returned.The material surface at the fracture site appears homogeneous with no voids or abnormalities when viewed under 10x magnification at cq.Document/specification review: the returned device was manufactured in october 2007 and is over 10 years old.A review of the 2 device history records show that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the materials, components and final product met inspection records.All parts were inspected for important features and for function 100% at the final inspection and found to be all conforming.No ncs were started for these lots.No ncrs were generated during the production of this device.Reduction forceps assembly design drawings were reviewed during this investigation.No product design issues or discrepancies were observed.Dimensional inspection: the thickness of the right forceps tong near location of breakage measured 3.13mm at cq (ca592) which is within specification of 3.3mm +/-0.2mm.Conclusion: a definitive root cause for the 10+ year old reusable instrument breaking could not be determined based on the provided information.The most likely potential causes are cumulative wear, rough handling or application of excessive leverage.The oblique fracture angle does suggest excessive leverage was applied.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
REDUCTION FORCEPS WITH POINTS SPEED LOCK 205MM
Common Device Name
FORCEPS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7642573
Report Number2939274-2018-52655
Device Sequence Number1818575
Product Code HTD
UDI-Device Identifier10886982203052
UDI-Public(01)10886982203052
Combination Product (Y/N)N
Initial Reporter StateOR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number399.78
Device Catalogue Number399.78
Device Lot Number5631846
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/11/2018
Initial Date Received by Manufacturer 05/31/2018
Supplement Date Received by Manufacturer07/20/2018
Initial Report FDA Received Date06/27/2018
Supplement Report FDA Received Date07/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1